Co-codamol for children


1. About co-codamol for children

Co-codamol is a mixture of 2 different painkillers – paracetamol and codeine.

It's used to treat aches and pains including headaches, migraine, muscular pain and toothache.

Children aged 12 to 15 years can have co-codamol but only if everyday painkillers, such as ibuprofen or paracetamol on its own, have not worked.

Do not give co-codamol to children under 12 years old.

This medicine comes as tablets and capsules.


2.

For adults and children aged 16 years and over, read our information on co-codamol for adults.


3. Key facts

  • Do not give co-codamol to children less than 12 years old. It can cause severe breathing problems.
  • Co-codamol tablets and capsules come in 3 strengths. You can buy the lowest strength co-codamol from pharmacies but higher strengths are only available on prescription.
  • Giving your child too much co-codamol can be harmful. Do not increase the dose or give a double dose even if their pain is very bad.
  • It's possible to become addicted to co-codamol, but this is rare if your child is taking it to relieve pain and their doctor is reviewing their treatment regularly.
  • Always leave at least 6 hours between doses. The maximum dose for children is 4 co-codamol tablets in 24 hours.
  • Co-codamol is also known by many different brand names. Talk to your pharmacist if you have any questions about different brands.

4. Who can and cannot take co-codamol

Co-codamol can be taken by children aged 12 to 15 years or older if other everyday painkillers have not worked.

Co-codamol is not suitable for some children. Tell your doctor before starting the medicine if your child has:

  • lung problems or breathing difficulties
  • a head injury
  • adrenal gland problems
  • a condition that causes fits or seizures
  • liver problems
  • had their tonsils or adenoids removed because of a sleep problem called obstructive sleep apnoea syndrome

5. How and when to give co-codamol

Co-codamol comes as tablets and capsules. They're swallowed whole with a drink of water, with or without food.

If your child finds it difficult to swallow tablets or capsules, co-codamol is also available as soluble tablets. These dissolve in water to make a drink.

Different co-codamol strengths

Co-codamol tablets and capsules come in 3 different strengths.

They contain 8mg, 15mg or 30mg of codeine.

All 3 strengths contain 500mg of paracetamol – the same as in a standard paracetamol tablet or capsule.

The strength of co-codamol appears as 2 numbers on the packet. For example, 8/500 means each tablet or capsule contains 8mg of codeine and 500mg of paracetamol.

You can buy the lowest strength of co-codamol (8/500) without a prescription but only from a pharmacy. The higher strengths (15/500 and 30/500) are only available on prescription from a doctor.

Dosage

The normal dose for children aged 12 to 15 years is 1 tablet of co-codamol (of any strength) up to 4 times in 24 hours.

Always leave at least 6 hours between doses.

The maximum dose is normally 4 co-codamol tablets (of any strength) in 24 hours.

It's important to leave a gap between doses of co-codamol. Giving your child too much co-codamol can be very dangerous. That's because the paracetamol in it can cause liver damage. Do not increase the dose of co-codamol or give a double dose even if their pain is very bad.

Do not give your child co-codamol that you have bought from a pharmacy for more than 3 days. If the pain does not improve after 3 days, talk to your child's doctor.

Important

The maximum dose of co-codamol for children aged 12 to 15 years is normally 4 tablets in 24 hours. Wait at least 6 hours between doses.

How long to give it for

If your doctor prescribes co-codamol, give it to your child it for as long as they recommended.

If you've bought co-codamol from a pharmacy, do not give it to a child for more than 3 days. If they still have pain, talk to a pharmacist or doctor.

What if they take too much?

Taking more than the recommended dose can be dangerous.

Immediate action required: Call 999 or go to A&E if:

Your child has taken too much co-codamol and:

  • they are seeing things that are not there
  • they are finding it hard to breathe

Urgent advice: Contact 111 for advice now if:

  • your child has taken too much co-codamol

Go to 111.nhs.uk or call 111.

If your child needs to go to hospital, take the co-codamol packet or leaflet inside it plus any remaining medicine with them.


6. Giving co-codamol with other painkillers

It's safe to give children co-codamol with ibuprofen.

Do not give children co-codamol with paracetamol or other medicines that contain paracetamol. Co-codamol already contains paracetamol so your child could get a paracetamol overdose.

Medicines that have paracetamol in them include painkillers (Tramacet and co-dydramol), migraine remedies and cough and cold remedies (Lemsip and Night Nurse).

Important

Before giving a child any other medicines together with co-codamol, check the label to see whether these contain paracetamol.

Never give aspirin to a child under the age of 16 (unless their doctor prescribes it). It can cause serious, even fatal, side effects.


7. Side effects

Like all medicines, co-codamol can cause side effects although not everyone gets them. Most children have no side effects or only minor ones.

Your child is more likely to have side effects if they take the higher strengths of co-codamol.

Common side effects

Common side effects happen in more than 1 in 100 children.

Tell your doctor if these side effects bother your child or do not go away:

  • constipation
  • feeling or being sick (nausea or vomiting)
  • feeling sleepy
  • headaches

Serious side effects

Serious side effects are rare and happen in less than 1 in 100 children.

Tell a doctor straight away if your child has:

  • a skin rash
  • difficulty peeing
  • changes in their eyesight
  • dizziness

Serious allergic reaction

In rare cases, it's possible to have a serious allergic reaction (anaphylaxis) to co-codamol.

Immediate action required: Call 999 or go to A&E if:

  • your child gets a skin rash that may include itchy, red, swollen, blistered or peeling skin
  • your child is wheezing
  • your child gets tightness in the chest or throat
  • your child has trouble breathing or talking
  • your child's mouth, face, lips, tongue or throat start swelling

They could be having a serious allergic reaction and may need immediate treatment in hospital.

These are not all the side effects of co-codamol. For a full list, see the leaflet inside the medicine packet.


8.

You can report any suspected side effect to the UK safety scheme.


9. How to cope with side effects of co-codamol

What to do about:

  • constipation – give your child plenty of high-fibre foods such as fresh fruit and vegetables and cereals. Get them to drink several glasses of water or other liquids each day.
  • feeling or being sick (nausea or vomiting) – give co-codamol with or just after a meal or snack. Feelings of sickness should normally wear off after a few days. Talk to your doctor about giving your child an anti-sickness medicine if it carries on for longer.
  • feeling sleepy – these side effects should wear off as your child gets used to co-codamol. Talk to your doctor if they carry on.
  • headaches – make sure your child rests and drinks plenty of fluids. Talk to your doctor if the headaches last longer than a week or are severe.

10. Cautions with other medicines

Some medicines affect the the way co-codamol works. Equally co-codamol can stop some medicines working as well as they should.

Tell your doctor if your child is taking:

  • epilepsy medicines
  • medicines for anxiety or sleep problems
  • medicines to stop them feeling or being sick such as domperidone or metoclopramide
  • medicines to treat infection, particularly rifampicin or ciprofloxacin
  • antidepressants – some types do not mix with co-codamol

Mixing co-codamol with herbal remedies and supplements

It's not possible to say whether complementary medicines and herbal remedies are safe to take with co-codamol. They're not tested in the same way as pharmacy and prescription medicines. They're generally not tested for the effect they have on other medicines.

Important

Tell your pharmacist or doctor if your child is taking any other medicines, including herbal remedies, vitamins or supplements.


11. Common questions

Related conditions

Page last reviewed: 03/09/2020
Next review due: 03/09/2023